MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT2H06
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician placed two smart coils and six non-penumbra smart coils in the target vessel using a non-penumbra smart coils.While attempting to insert a new smart coil into the hub of the microcatheter, the physician experienced resistance in the middle of the smart coil introducer sheath and subsequently, the smart coil stopped; therefore, it was removed.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 65.0, 147.0, and 148.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.The pusher assembly was retracted proximal to the introducer sheath friction lock.Prior to the functional test, the smart coil was re-sheathed by the penumbra investigator.While attempting to advance the returned smart coil out of its introducer sheath and through a demonstration microcatheter resistance was encountered and the smart coil could not be advanced any further.Conclusion: evaluation of the returned smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as offset coil winds may occur.Further evaluation of the returned smart coil revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occur while packaging the device for return to penumbra.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician placed two smart coils and six non-penumbra coils in the target vessel using a non-penumbra microcatheter.While attempting to insert a new smart coil into the hub of the microcatheter, the physician experienced resistance in the middle of the smart coil introducer sheath and subsequently, the smart coil stopped; therefore, it was removed.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7663995
Report Number3005168196-2018-01333
Device Sequence Number2514853
Product Code HCG
UDI-Device Identifier00814548015330
UDI-Public00814548015330
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/07/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/14/2023
Device Catalogue Number400SMTXSFT2H06
Device Lot NumberF81915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/07/2018
Supplement Date Received by Manufacturer11/29/2018
Initial Report FDA Received Date07/05/2018
Supplement Report FDA Received Date02/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005